Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 6, NWS Austin/San Antonio, TX

March 16, 202212 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 16, 2022, 9:11 PM CDT for 12 counties in Texas. It took effect at Mar 17, 2022, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2022, 9:11 PM CDT (02:11 UTC)
In effect from
Mar 17, 2022, 1:00 PM CDT
Expired
Mar 17, 2022, 10:00 PM CDT
In force
9 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Edwards County, TX, Gillespie County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 70 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4492 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WWUS84 KEWX 170211
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
911 PM CDT Wed Mar 16 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM THURSDAY FOR 
LOCATIONS GENERALLY WEST OF A LINE FROM LLANO TO EAGLE PASS...

.A dryline will advance eastward during Thursday to near the 
highway 281 corridor ahead of a weak pacific cold front that 
evening. To the west of this dryline, critical fire weather 
conditions will likely develop with relative humidity values below
20 percent with shifting and increasing winds coming out of the 
west. Sustained winds of 20 to 30 mph could be possible with gusts
up to 40 mph, especially over Val Verde County.

Fuels are still in a cured state from the end of the winter
season, and with little precipitation in the past few months,
conditions are tinder dry.

TXZ183-184-202-217-170900-
/O.EXP.KEWX.FW.W.0005.000000T0000Z-220317T0200Z/
/O.UPG.KEWX.FW.A.0003.220317T1800Z-220318T0300Z/
/O.NEW.KEWX.FW.W.0006.220317T1800Z-220318T0300Z/
Val Verde-Edwards-Kinney-Maverick-
911 PM CDT Wed Mar 16 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS AND
SOUTHERN EDWARDS PLATEAU...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 1 PM to 10 PM CDT Thursday. The Fire Weather Watch is
no longer in effect.

* WINDS...South 20 to 30 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ171-185>188-203-170900-
/O.UPG.KEWX.FW.A.0003.220317T1800Z-220318T0300Z/
/O.NEW.KEWX.FW.W.0006.220317T1800Z-220318T0300Z/
Llano-Real-Kerr-Bandera-Gillespie-Uvalde-
911 PM CDT Wed Mar 16 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE HILL COUNTRY...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 1 PM to 10 PM CDT Thursday. The Fire Weather Watch is
no longer in effect.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
954 
WWUS84 KEWX 170932
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
432 AM CDT Thu Mar 17 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM TODAY FOR 
LOCATIONS GENERALLY WEST OF A LINE FROM LLANO TO HONDO TO EAGLE 
PASS DUE TO STRONG WINDS FROM A DRY-LINE AND TRAILING DRY COLD 
FRONT...

.This afternoon...a dryline will move to near the highway 281 
corridor ahead of a cold front to arrive in the evening. To the 
west of this dryline, critical fire weather conditions will likely
develop with relative humidity values below 20 percent with 
shifting and increasing winds coming out of the west. Sustained 
winds of 20 to 30 mph could be possible with gusts up to 40 mph, 
especially over Val Verde and Edwards Counties where extremely 
critical fire weather conditions are expected. 

Fuels are still in a cured state from the end of the winter
season, and with little precipitation in the past few months,
conditions are tinder dry.

TXZ204-218-180300-
/O.EXA.KEWX.FW.W.0006.220317T1800Z-220318T0300Z/
Medina-Zavala-
432 AM CDT Thu Mar 17 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING DUE TO STRONG WINDS FROM A DRY-LINE AND TRAILING
DRY COLD FRONT...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 1 PM this afternoon to 10 PM CDT this evening.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ171-183>188-202-203-217-180300-
/O.CON.KEWX.FW.W.0006.220317T1800Z-220318T0300Z/
Llano-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kinney-Uvalde-
Maverick-
432 AM CDT Thu Mar 17 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING DUE TO STRONG WINDS FROM A DRY-LINE AND 
TRAILING DRY COLD FRONT... 

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...7 to 13 percent.

* IMPACTS...Any wildfires ignited may spread rapidly and 
  unpredictably. Prevention of fire starts by avoiding planned 
  burning, or by limiting activities prone to produce sparks can 
  stop the start and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 16, 6:31 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 16, 6:31 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
631 PM CDT Wed Mar 16 2022

.AVIATION...00Z TAF Package

VFR categories are expected through the duration of the forecast
period at our terminals. This afternoon's gusty winds should taper
slightly after sunset, although a developing low pressure system to
the north of the area should keep winds up at higher levels relative
to last night. Expect southerly-southeasterly winds between 5 and 10
kts at our aerodromes through the period. Some potential exists for
scattered low cloud coverage at the I-35 terminals before daybreak,
though no reductions from VFR are expected as of this TAF package.
Some SCT-BKN coverage will pass over these same aerodromes throughout
the first half of tomorrow, before a clearing trend sets in by the
afternoon hours. The biggest impact of the period, by far, will be
the gusty winds tomorrow afternoon. Strongest winds are expected at
DRT, though all sites will likely gust to at least 20 MPH through
this portion of the forecast period before tapering occurs after
sunset tomorrow.

&&

.PREV DISCUSSION... /ISSUED 242 PM CDT Wed Mar 16 2022/

SHORT TERM (Tonight through Thursday Night)...

Southerly winds have returned across south-central Texas as the
surface high pressure slides to the east. With the moderate south
winds, temperatures are well on the way to the low to mid 80s this
afternoon. Winds will be breeziest this afternoon for portions of
the Rio Grande and southern Edwards Plateau. Combination of these
winds and low humidity below 20 percent is where the current Red
Flag Warning for critical fire danger is in effect. Winds are not
expected to slacken as much as last night due to the intensifying
nocturnal low-level jet as a surface low develops across the Texas
panhandle out ahead of the next upper level trough swinging east
from the Desert Southwest. Low-level moisture will advect into the
region from the southeast given the stronger low-level jet. This
will not only help result in a warmer night but likely yields the
development of a region of low stratus toward Thursday morning for
locations along and east of I-35. Cannot rule out patchy fog but
confidence is low as the NAM and HRW-ARW are the only guidance that
show this potential. With the strengthening low-level jet and the
surface flow not completely becoming light, I will elect to only
favor low stratus and keep fog out of the forecast.

A very sharp dryline with a tight dew point gradient will advance
eastward on Thursday to near the highway 281 corridor. To the west
of this dryline, dew points will crash into the teens and low 20s
while locations to the east of the dryline keep dew points up into
the 50s and 60s. Primary fire weather concerns for Thursday exist
behind this dryline where winds will shift and increase out of the
west. The sustained winds will pick up to around 20 to 30 mph and
winds could gust 30 to 40 mph. In addition to more critical fire
weather where the Fire Weather Watch is currently placed, we could
also possibly need to issue a Wind Advisory for portions of the
Edwards Plateau behind the dryline. For locations that will be to
the east of the dryline, the winds maintain out of the south where
speeds could reach 15 to 25 mph with higher gusts. For locations
that do see the low stratus deck during Thursday morning near I-35
can expect for the clouds to mix out into the afternoon but this
does not look to be the case for the coastal plains where the low
clouds look to remain socked in. As result of these low clouds for
the coastal plains, afternoon temperatures will trend a bit lower
across this area compared to warmer temperatures elsewhere where
sunshine will be more prevalent. Additionally with some low-level
moisture underneath the capping inversion, the coastal plains will
also see the opportunity for some isolated light showers into and
through the afternoon ahead of the dryline. With the cloud cover
along with lower temperatures across the coastal plains, breaking
the capping inversion for a thunderstorm in advance of the dryline
looks unlikely as it will be difficult to reach the area convective
temperatures.

Thursday evening then sees the pacific front advance across the
region and overtake the dryline. An interesting observation, the
front will actually advect higher dew points into portions of the
Southern Edwards Plateau and Rio Grande Plains, which were behind
the dryline. Elsewhere where the dew points are higher, the front
will push and reinforce the dry air across the region. Thursday
night will see the skies become mostly clear and the temperatures
turn slightly cooler as result of the drier air across the area.
Upper 30s may be possible across the Southern Edwards Plateau and
Hill Country into Friday morning.

FIRE WEATHER

A Red Flag Warning continues through 9 PM for portions
of the southern Edwards Plateau and Rio Grande Plains where the
greatest overlap of humidity values below 20 percent and strongest
south winds exist. A Fire Weather Watch also remains in effect over
portions of the Hill Country, southern Edwards Plateau and Rio Grande
Plains during Thursday afternoon as the relative humidity values
crash behind the dryline. The winds will also shift and become strong
out of the west with gusts as high as 30 to 40 mph. Strongest winds
will focus across portions of Val Verde County and the Southern
Edwards Plateau.

LONG TERM (Friday through Wednesday)...

The common theme through the majority of the long-term period
remains enhanced Fire Weather concerns. There will also be a threat
for strong to severe thunderstorms and potentially locally heavy
rainfall for areas primarily along and east of US-281 on Monday and
Monday night. Highs will generally be in the 70s and lower 80s
Friday through Sunday with morning lows mainly in the 40s.

On Friday, an upper trough and sfc low will be pushing out of the
mid-Mississippi Valley into the Great Lakes, with a dry NW flow in
place over south-central TX behind it. Wind speeds of 10-20 mph with
gusts to 30 will combine with low RH in the teens and 20s in the
afternoon to produce elevated to critical Fire Weather conditions.
Another Red Flag Warning will be very possible, particularly for the
Hill Country and Rio Grande Plains.

Weak ridging building in aloft over the Intermountain West will
force sfc high pressure strengthening just to our east on Saturday
morning, with the center moving to LA by the evening. As a result,
winds will shift to the south and begin to increase in the afternoon
out over the southern Edwards Plateau. Wind speeds should remain low
enough elsewhere to preclude Red Flag conditions, but dry afternoon
conditions continue with RH dipping to 25% or below areawide.

By Sunday, southeasterlies will increase, but sfc moisture will be
slow to return. Dew points likely wont climb into the 40s in the
Hill Country until after sunset Sunday night. Thus, there could be
one more day of elevated fire weather concerns, particularly for
areas north of Kerrville to Georgetown. Dew points then really pick
up overnight, keeping Monday morning lows much warmer and
potentially producing a few streamer showers after midnight.

Deep moisture continues it's return on Monday. Our eyes are on the
approach of a closed upper low later in the day which will provide a
potential for multiple rounds of precipitation. Initially, strong
WAA forcing will lead to shower and storm development through the
daytime, with the current track suggesting the best chances will be
over the north half of our region. There could be some interactions
with a dryline as well, but the more likely result of that will be
rather hot temperatures in the upper 80s and low 90s over our
western counties.

Overnight the Pacific front will drag across the region and
additional showers and thunderstorms are likely to develop along it.
This event will likely provide the season's first threat of severe
weather for the I-35 corridor. It is far too soon still to nail down
primary hazards, timing, and other information, however. There are
some hints that the boundary could become quasi-stationary and allow
for prolonged residence time in the overnight period. Considering PW
on the order of 1.3-1.7" ahead of the boundary, there will be non-
zero potential for locally heavy rain over the eastern half of south-
central Texas. This activity should exit the region before midday
Tuesday. A dry airmass returns behind this system and, for any areas
that are unable to pick up wetting rains, Fire Weather could again
become a concern by the afternoon.

PREV DISCUSSION... /ISSUED 1247 PM CDT Wed Mar 16 2022/

AVIATION...18Z TAF Package

South-southeasterly winds are now established across the region and
will gradually uptick this afternoon as surface high pressure slides
eastward. KDRT will trend with the strongest breezes this afternoon
compared to KAUS/KSAT/KSSF. Skies will remain mainly clear but could
see a pocket of high clouds advance west to east across the region
from this evening into tonight. During late overnight into Thursday,
an area of low stratus looks to develop from the coastal plains to
near the I-35 corridor. Given lower confidence, for this TAF package
we have elected to maintain VFR flight conditions with a scattered
low deck reaching the KAUS/KSAT/KSSF TAF sites. However, there could
be the opportunity where the stratus deck could become thick enough
where IFR to MVFR ceilings may not be ruled out for those sites into
and through Thursday morning. Winds then increase out of the south
and should help mix out the low cloud deck for areas along I-35. The
low stratus deck, however, persists to the east across the coastal
plains into Thursday afternoon. For KDRT, a dryline advances east on
Thursday morning. This keeps conditions VFR but winds will shift to
the west-northwest and increase towards strong levels for Thursday
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              53  83  48  72  44 /   0  10  -    0   0
Austin Bergstrom Intl Airport  51  82  48  72  41 /   0  10  -    0   0
New Braunfels Muni Airport     51  83  47  75  42 /   0  -   -    0   0
Burnet Muni Airport            53  82  43  69  41 /   0  -   -    0   0
Del Rio Intl Airport           54  92  52  77  46 /   0   0   0   0   0
Georgetown Muni Airport        52  83  46  71  41 /   0  10  -    0   0
Hondo Muni Airport             50  89  45  78  42 /   0   0   0   0   0
San Marcos Muni Airport        51  82  47  73  41 /   0  10  -    0   0
La Grange - Fayette Regional   53  79  50  71  43 /   0  30  10   0   0
San Antonio Intl Airport       54  84  48  75  45 /   0  -   -    0   0
Stinson Muni Airport           54  86  50  78  47 /   0  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT this evening for Edwards-Kinney-
Maverick-Val Verde.

Fire Weather Watch from Thursday afternoon through Thursday evening
for Bandera-Edwards-Gillespie-Kerr-Kinney-Llano-Maverick-Real-
Uvalde-Val Verde.

&&

Short-Term/Aviation...Quigley
Long-Term...Treadway
Hazardous weather outlook, Mar 16, 2:41 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
241 PM CDT Wed Mar 16 2022

TXZ171>173-183>194-202>209-217>225-228-171945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
241 PM CDT Wed Mar 16 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A Red Flag Warning is in effect from 1 pm to 9 pm today across
portions of the Edwards Plateau and Rio Grande Plains. Gusty
southerly winds and humidity below 20 percent are expected.
Elsewhere, elevated to near critical fire weather conditions will
continue. Take care to prevent the start of wildfires.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Fire Weather Watch will be from 1 pm to 10 pm Thursday for
locations west of a line from Llano to Eagle Pass. Gusty
southerly winds and humidity below 20 percent are expected.
Elsewhere, elevated to near critical fire weather conditions will
continue. Take care to prevent the start of wildfires.

A Wind Advisory may be needed for portions of the Edwards Plateau
and Rio Grande Plains during Thursday afternoon where sustained
west winds around 30 mph and higher gusts to 40 mph could develop
behind the passage of a dryline.

A strong, upper level trough will move into the Southern Plains
Monday into Tuesday. Combined with moist Gulf air, this general
pattern typically produces severe thunderstorms with large hail,
damaging winds, and possibly tornadoes. Expect refinement on the
severe threat level and timing in future outlooks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:00 AM CDTWind AdvisoryEWXEdwards, Kinney, Val Verde16 hr
Mar 17, 8:00 AM CDTDense Fog AdvisoryEWXBastrop, Caldwell, Comal, Gonzales, Guadalupe, Hays and 2 more2 hr

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.